Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Tallahassee, FL

June 27, 2024Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 27, 2024, 5:00 AM CDT for Walton County, Florida. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2024, 5:00 AM CDT (10:00 UTC)
Expired
Jun 27, 2024, 7:15 AM CDT
In force
2 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 18 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:01 AM CDTFLASH FLOODFreeport, FLSouth Walton Fire reported several flooded roadways in the southern part of the county. No water rescues though.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WGUS52 KTAE 271000
FFWTAE
FLC131-271115-
/O.NEW.KTAE.FF.W.0041.240627T1000Z-240627T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
500 AM CDT Thu Jun 27 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southwestern Walton County in the panhandle of Florida...

* Until 615 AM CDT.

* At 500 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3 and 5 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges. Several personal weather
           stations have recorded 3 to 5 inches in the last 2
           hours near Freeport.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eglin Air Force Base, Freeport, Bruce and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3049 8624 3058 8619 3056 8588 3047 8588
      3047 8589 3044 8590 3044 8596 3040 8600
      3042 8609 3042 8610 3043 8611 3044 8610
      3049 8614 3045 8618 3050 8620

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

73-YOUNG
1 follow-up statement
251 
WGUS52 KTAE 271045
FFWTAE
FLC131-271215-
/O.EXT.KTAE.FF.W.0041.000000T0000Z-240627T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
545 AM CDT Thu Jun 27 2024

The National Weather Service in Tallahassee has extended the

* Flash Flood Warning for...
  Southwestern Walton County in the panhandle of Florida...

* Until 715 AM CDT.

* At 545 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  3.5 and 5.5 inches of rain have fallen. Additional rainfall 
  amounts up to 1 inch are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges. Several personal weather
           stations have reported 3.5 to 5.5 inches in the last
           2.5 hours.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Eglin Air Force Base, Freeport, Bruce and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3049 8624 3058 8619 3056 8588 3047 8588
      3047 8589 3044 8590 3044 8596 3040 8600
      3042 8609 3042 8610 3043 8611 3044 8610
      3049 8614 3045 8618 3050 8620

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

73-YOUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:27 AM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 2:27 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
327 AM EDT Thu Jun 27 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE
WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 319 AM EDT Thu Jun 27 2024

Finally, a break in the heat, but it comes with a higher chance for
showers and thunderstorms. In fact, a few showers and storms are
already getting going along the Emerald Coast early this morning.
Expect showers and thunderstorms to increase near the coast this
morning, then spread inland through the late morning and afternoon
as a shortwave approaches the area. Coverage will be greater than
the past few days, bringing much needed rain to the area. Some of
the storms today could be strong to briefly severe, mainly over
the GA counties and the FL Big Bend north of I-10 where there will
be a little more time to destabilize. Deep- layer shear will also
increase to about 15-20 kt in this area, which is sufficient for
severe storms in the summer. There is also ample instability, but
not a lot of DCAPE, so storms in south Georgia and north Florida
would be capable of water-loaded downbursts today. This is where
SPC has outlined a Marginal Risk of severe weather (level 1 of 5)
for today due to the threat of locally damaging wind gusts. Storms
should move out of the area early this evening, but additional
showers and storms will develop during the overnight hours near
the Emerald Coast again as the shortwave still slowly moves
through the area.

Thanks to the added cloud cover and beneficial rain, high
temperatures will be quite a bit "cooler" than recent days with
upper 80s to lower 90s across the area. Heat index values will still
be around 100-107 given the abundant moisture in place. Lows tonight
will still be muggy as well, settling into the middle to upper
70s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 319 AM EDT Thu Jun 27 2024

An upper level short wave trough and an associated surface feature
will enhance convective coverage on Friday. As these features weaken
or dissipate, PoPs will decrease a bit, but good coverage is still
expected. With WMSI expected to be lower today than on Wednesday,
the threat for severe downbursts is lower. As for temps, the
convective coverage and associated cloud cover should keep max temps
close to seasonal averages on Friday. Nevertheless, some inland
locations in Florida could flirt with heat advisory criteria with
heat indices around 108 degrees.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 319 AM EDT Thu Jun 27 2024

The upper ridge will retrograde westward during this period putting
the area in a northwest flow regime. This will help to drive another
frontal boundary into the area by early next work week, increasing
PoPs once again. Heat indices look to reach advisory levels from
U.S. 84 in South GA south across parts of the FL Big Bend on Sunday
with the hottest day appearing to be Monday when an advisory may be
needed for most of our FL counties. Convective coverage will drop
back to seasonal levels for the mid to late part of next week
allowing actual temperatures to rise back into the upper 90s for
many areas. We can't rule out a few spots reaching 100.

&&

.AVIATION...
(06Z TAFS)
Issued at 319 AM EDT Thu Jun 27 2024

VFR conditions are largely expected the next 6 hours or so at all
terminals. However, some patchy fog is possible near TLH and VLD,
bringing possible IFR/LIFR cigs and/or MVFR vsbys. Additionally,
TSRA will begin developing near ECP by 11z, then developing
further and spreading northeastward across all terminals between
13-17z. MVFR cigs/vsbys are possible in the storms. TSRA will
begin exiting around 20-23z, with VFR conditions resuming
thereafter. There's some possibility that TSRA will redevelop near
ECP toward the end of the TAF period, but confidence is too low
for inclusion in this forecast.

&&

.MARINE...
Issued at 319 AM EDT Thu Jun 27 2024

The rip current risk looks to remain high today and Friday for our
southwest facing beaches, and this elevated risk could persist
through the weekend, once again.

Outside the surf zone, moderate west to southwest winds will persist
with some weakening in wind speeds expected by the weekend and
into early next week.

&&

.FIRE WEATHER...
Issued at 319 AM EDT Thu Jun 27 2024

South to southwest transport winds around 10-15 mph combined with
increasingly high dispersions each day will result in spreading
pockets of high dispersions each day. Showers and thunderstorms will
be likely starting near the coast this morning, then spreading
inland in the afternoon and evening. Some of the storms today could
be strong to briefly severe with strong gusty winds being the
primary threat. We'll repeat the high rain chances Friday and
Saturday.

&&

.HYDROLOGY...
Issued at 319 AM EDT Thu Jun 27 2024

There are no flooding concerns at this time outside of localized
nuisance flooding caused by slow-moving storms each afternoon.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   91  76  90  76 /  60  30  90  20
Panama City   87  79  88  79 /  70  60  80  30
Dothan        89  75  90  74 /  70  30  80  20
Albany        90  75  91  74 /  60  30  80  20
Valdosta      93  76  93  75 /  60  40  70  20
Cross City    90  77  92  76 /  50  30  80  30
Apalachicola  88  80  88  80 /  60  50  80  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for FLZ112-114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Young
SHORT TERM...Wool
LONG TERM....Wool
AVIATION...Young
MARINE...Wool
FIRE WEATHER...Young
HYDROLOGY...Wool

In the hours before

Special weather statement, Jun 27, 2:58 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
258 AM CDT Thu Jun 27 2024

FLZ008-010-108-270845-
Central Walton FL-South Walton FL-Washington FL-
258 AM CDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WALTON AND SOUTHWESTERN
WASHINGTON COUNTIES THROUGH 345 AM CDT...

At 258 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Eglin Air Force Base, or 12 miles northeast of
Santa Rosa Beach, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eglin Air Force Base, Live Oak, Freeport, Ebro, Hinsons Crossroads,
Red Bay, Portland, Rock Hill, Bruce, Red Head, Eucheeanna, Millers
Ferry, New Home, and Knox Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3064 8627 3068 8584 3044 8582 3044 8586
      3042 8587 3042 8614 3043 8612 3044 8616
      3046 8615 3047 8614 3048 8614 3046 8616
      3046 8619 3050 8620 3047 8623 3049 8626
TIME...MOT...LOC 0758Z 265DEG 21KT 3053 8615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:58 AM CDTSpecial Weather StatementTAEWalton47 min
Jun 27, 4:19 AM CDTAreal Flood AdvisoryTAEWalton41 min
Jun 27, 5:38 AM CDTAreal Flood AdvisoryTAEBay3 hr
Jun 27, 5:55 AM CDTAreal Flood AdvisoryTAEHolmes, Walton2 hr
Jun 27, 8:05 AM CDTAreal Flood AdvisoryTAEHolmes, Walton85 min
Jun 27, 8:43 AM CDTSpecial Marine WarningTAE62 min
Jun 27, 11:10 AM CDTSpecial Weather StatementTAEJefferson35 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.